Antidepressant Withdrawal Syndrome

Withdrawal symptoms may occur after treatment with tricyclic antidepressants (eg imipramine, amitriptyline, desipramine), serotonin reuptake inhibitors (eg fluoxetine, paroxetine, sertraline) and monoamine oxidase inhibitors (eg phenelzine, selegiline, pargyline).

The likelihood of this syndrome depends on the dose and half-life of the drug taken, as well as the rate at which the drug is released. It is most likely to occur with short-acting drugs that are stopped abruptly rather than gradually. The short-acting serotonin reuptake inhibitor paroxetine is the drug that causes the most withdrawal symptoms, but these symptoms can occur with any type of antidepressant.

Unlike the withdrawal syndromes that occur with opiates, alcohol, and other substances that can be abused, antidepressant withdrawal syndrome has no diagnostic symptoms. Symptoms are vague and variable and begin 2-4 days after the last dose of the antidepressant. Symptoms such as dizziness, ringing in the ears, “electric shocks in the head”, inability to sleep, and acute anxiety have been described for SSRIs. Prior to discontinuation, antidepressant use should not have caused hypomania or euphoria (ensure that the withdrawal syndrome was not caused by mood swings associated with previous therapy). Antidepressant withdrawal syndrome is due to pharmacological factors only and is not related to the reinforcing effects of an antidepressant. Similarly, if an antidepressant potentiates the stimulant, abrupt withdrawal results in stimulant withdrawal symptoms rather than the antidepressant withdrawal syndrome described herein. Parkinson’s tremor, muscle stiffness (rigidity), akinesia (loss of motion or difficulty initiating movements) that develops within a few weeks after starting a drug (e.g. a neuroleptic), increasing the dose of the drug, or reducing the dose of the drug used to treat extrapyramidal symptoms or bradykinesia (slowing in behavior) Patients have generally encountered a dopamine antagonist within 72 hours of onset of symptoms. Excessive sweating accompanied by hyperthermia (>38.02C at least twice as measured by mouth) is a distinctive feature of neuroleptic malignant syndrome, and this feature distinguishes it from other neurologic side effects of antipsychotic drugs. Extreme temperature elevations indicating collapse of the thermoregulatory center mostly support the diagnosis of neuroleptic malignant syndrome. Widespread stiffness, often unresponsive to antiparkinsonian drugs, in its most severe form, described as a ‘lead pipe’, is the hallmark of this disorder and other neurologic manifestations (e.g. tremor, sialorrhea, akinesia, dystonia, trismus, myoclonus, dysarthria, dysphagia, rhabdomyolysis) can accompany it. Creatine kinase rises at least four times the upper limit of normal values ​​frequently. Changes in consciousness level and certain mood changes in the range from delirium or stupor to coma are often an early finding. Affected persons may appear alert but confused, not responding in a manner consistent with catatonic stupor.

Related Posts

Leave a Reply

Your email address will not be published.